Missouri, 2020

Strong Wind in Missouri, June 9, 2020

June 9, 2020 · NWS PAH · 11 events in 11 counties and zones

Gusty southerly winds developed early in the morning as the remnants of Tropical Storm Cristobal passed west of the region. The peak wind gust at the Cape Girardeau airport was 44 mph.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Gusty southerly winds developed early in the morning as the remnants of Tropical Storm Cristobal passed west of the region. The peak wind gust at the Cape Girardeau airport was 44 mph. A large oak tree was blown down in the city of Cape Girardeau, damaging two cars and a house. The peak gust at the Poplar Bluff airport was 42 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 4:55 PM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Jun 8, 4:55 PM CST, 8 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
555 PM CDT Mon Jun 8 2020

.UPDATE...
Issued at 550 PM CDT Mon Jun 8 2020

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 239 PM CDT Mon Jun 8 2020

The remnants of Tropical Depression Cristobal will impact the
region tonight through Tuesday night. Initial concern will be the
potential for a few low-topped supercells in SE MO late this
afternoon into the early evening. Environment there has become
increasingly unstable with diurnal heating. Latest SPC
mesoanalysis shows 1000-1500 J/kg of uncapped SBCAPE. However,
effective low-level shear still looks to be marginal at best to
support mesocyclone development. Can't rule out an isolated
rotating storm, but widespread severe looks unlikely through
this evening.

Rainfall will increase in coverage and intensity tonight through
the first half of Tuesday. The highest QPF axis has trended
slightly westward with this forecast package, but for the sake of
consistency, will maintain current Flash Flood Watch area. Still
expecting 1.5-2.0" over Carter/Ripley counties and 1-1.5" over the
rest of the watch area. Locally higher amounts are also possible
with thunderstorm activity or training rain bands. PWAT values are
progged to rise to 2.4-2.6" early Tuesday, so very efficient
rainfall accumulation is possible.

Gradient winds look to stay just shy of wind advisory levels at
this time, but widespread gusts of 30-40 mph seem probable. Can't
rule out isolated gusts up to 45 mph mixing down in heavier
showers. Have issued an SPS highlighting the strong gradient wind
potential.

Severe weather potential has come into better focus with this
forecast package. Model guidance is in decent agreement that an
elongated H5 trough trailing the remnant center of circulation
will swing through the TN Valley Tuesday morning into the
afternoon, kicking of a band of E/NE-moving convection. This band
looks to initiate around the Mississippi River around 12-15z, then
move into W KY, S IL, and eventually SW IN by 21-24z. With modest
diurnal heating to allow for at least limited destabilization,
backed low- level flow, and deep BL moisture, potential exists for
scattered organized convection, with brief tornadoes being the
primary threat. Weak midlevel lapse rates will limit the severe
potential somewhat. Overall, the SPC Day 2 slight risk looks good
for the CWA.

With tropical moisture, clouds, and precipitation advecting into
the region, temperatures will be quite warm overnight, in the
lower to middle 70s. Dew point temperatures may creep up to 75
degrees or even a little higher. Highs tomorrow will be limited by
a bit by clouds and precipitation, but during breaks in both,
temperatures should warm into the middle to upper 80s.

.LONG TERM...(Wednesday through Monday)
Issued at 239 PM CDT Mon Jun 8 2020

A compact closed low will open up and lift northwest from eastern
Missouri to Lake Michigan Wednesday, as it gets assimilated into a
larger trough pushing eastward through the Upper Midwest. We will
maintain a small chance of showers east of the Mississippi River
through the day, with the best chances over the Evansville Tri
State. The cold front will be east of the area to begin the day, and
southwest winds will be rather gusty and well into Lake Wind
Advisory territory for most if not all of the region.

We will then remain in cyclonic northwest flow aloft through the
remainder of the work week, as the upper trough settles in over the
Great Lakes. The 12Z GFS does generate QPF with a weak surface
boundary moving southward through the area along with a weak impulse
aloft on Friday. The GFS is the outlier and we will keep the
forecast dry.

Upper-level ridging will amplify over the Plains Friday, which will
help reinforce the surface high pressure over the region, regardless
of any convective potential. This should lead to a dry and much more
pleasant weekend than the one we just experienced. The 12Z ECMWF
holds onto a closed low that wobbles through Great Lakes through the
weekend and into next Monday. It generates some QPF over our region
mainly Sunday and early Monday. The ECMWF solution represents a
rather significant change and seems a bit extreme, so we will
maintain the dry forecast.

Temperatures will start out near normal Wednesday through Friday,
and then drop to 5 or more degrees below normal over the weekend.
Despite no southerly return flow next Monday, high temperatures are
expected to climb back to normal as high pressure aloft settles
overhead.

&&

.AVIATION...
Issued at 550 PM CDT Mon Jun 8 2020

Cristobal is forecast to lift north across Arkansas and Missouri
tonight. Outer spiral bands of showers are already nearing KCGI
and KPAH, and this trend will continue overnight and increase,
as he lifts. VFR bases will lower to restricted categories as
rains become more predominant and vsbys respond in kind, and
winds will veer and increase their gustiness. Winds become
south/still gusty tmrw as Cristobal lifts further north into
Iowa, and predominant showers taper back to scattered/vicinity
mention with likely a continuation of restricted bases.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flash Flood Watch through Tuesday evening for MOZ086-100-107>110.

IN...None.
KY...None.

&&
Hazardous weather outlook, Jun 8, 9:24 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1024 PM CDT Mon Jun 8 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1024 PM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Flash Flood Watch is in effect tonight for portions of southeast
Missouri. Refer to the Watch for details.

A small chance of thunderstorms continues across portions of
southeast Missouri, southern Illinois, and far western Kentucky
overnight. Lightning and heavy rain are the primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Flash Flood Watch continues Tuesday for portions of southeast
Missouri. Refer to the Watch for details.

Scattered strong to severe storms will be possible Tuesday morning
through the late afternoon. The primary hazards will be a brief,
weak tornado or two, in relation to the remnants of Tropical
Storm Cristobal. Additional isolated storms may develop across
the region Tuesday evening and night with a cold front as well.

South, southwest gradient winds with gusts of 30 to 40 mph at
times Tuesday. Conditions on area lakes will be hazardous
throughout the day Tuesday due to the gradient wind, as well as
the chance of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Bollinger forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Butler forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Cape Girardeau forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$30,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Carter forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Mississippi forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
New Madrid forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Ripley forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Scott forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Stoddard forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
June 9, 1:00 AM CST to 1:00 PM CST
Where
Wayne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899358, 899359, 899360, 899361, 899362, 899363, 899364, 899365, 899366, 899367, 899368.